DEAR DR. DONOHUE: Suddenly, about a month ago, I developed a red, hot, swollen and painful knee. I thought I had arthritis. The pain got so bad I saw my doctor, who had me go to a rheumatologist. The doctor drained the knee. He looked at the fluid with his microscope and told me I had pseudogout. What is it? Is it a form of gout? – P.W.

ANSWER: “Pseudo” is the Greek word for “false.” Pseudogout resembles gout in some respects, but it is neither gout nor a form of gout. It’s its own unique condition.

Gout arises when blood uric acid levels rise, and uric acid diffuses into joints, causing joint pain. In a first gout attack, the joint at the base of the big toe is the one usually acting up. In pseudogout, it’s a form of calcium that seeps into joints to cause the swelling, heat, redness and pain. The joint most often involved is the knee, but the shoulder, wrist, ankle, elbow and hand can also be affected.

Looking at joint fluid with a microscope, the doctor can see the distinctive crystals of pseudogout. Gout’s crystals have an entirely different appearance.

Most of the time no cause can be found for pseudogout. It isn’t due to high blood calcium levels except in one instance, when the parathyroid glands are overworking. Those glands regulate blood calcium levels. It can also be seen in conjunction with the inherited iron illness called hemochromatosis. And sometimes it occurs when blood magnesium levels drop.

The same medicines used for gout control often work for pseudogout. Nonsteroidal anti-inflammatory drugs – NSAIDS – like Indocin can often relieve the pain and swelling. Colchicine, a gout medicine with a long history, can also be used. If attacks of pseudogout are frequent, treatment with low doses of colchicine are taken daily to prevent them.

The booklet on gout and pseudogout answers most of the questions readers have on these two illnesses. To obtain a copy, write to: Dr. Donohue – No. 302, P.O. Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: I take Inderal to control an irregular heartbeat that comes from mitral valve prolapse. It works wonderfully. The past year I developed arthritis in my knees and started taking Aleve for it. It too works wonderfully. My sister says I should not take Aleve while taking Inderal. She says Aleve blocks Inderal’s action. I haven’t had any recurrence of heartbeat irregularity since taking Aleve. Should I stop it? – N.O.

ANSWER: Aleve and many other NSAIDS (nonsteroidal anti-inflammatory drugs) such as Advil, Motrin, Orudis, Naprosyn and others, can sometimes interfere with blood pressure control. Inderal and other beta blockers are prescribed for high blood pressure.

You, however, take the medicine for heartbeat control. NSAIDS don’t interfere with that action of Inderal. You should, all the same, let your doctor know that you have arthritis and have put yourself on Aleve.

DEAR DR. DONOHUE: I am a 34-year-old woman. By the time I was 30, I had three children and had a tubal ligation because three were all we could afford to support. My husband and I have divorced since then, and I have remarried.

My new husband is a wonderful man who would like to have children of his own. He makes a good salary, and we can support my three children and one or two more with ease. Can the tubes be untied? – K.M.

ANSWER: Yes, they can.

The success of such surgery depends on how the tubes were tied. If only clips were put on them, they can be removed without much trouble. If large sections of the tube were cut out and the free ends of the tubes were tied, then repairing them is a greater surgical challenge. However, the overall success rate for tubal reversal is pretty high. You should speak with a gynecologist who is experienced with the procedures for reconnecting tubes.

DEAR DR. DONOHUE: My husband and I have been married for 45 years. We have had a great, loving life, and sex has been as exciting as it was from the first day.

A problem started about a month ago. When in bed, we used to sleep close to one another. At times I even slept in his arms.

Now when we are in bed and I get close to him, he moves away. I’ll move closer, and he moves away again.

I asked him why he doesn’t want me to sleep close to him. He will not tell me or say anything about it. We have no sex at all now. What should I do? – J.R.

ANSWER: Your husband could be depressed, have some physical ailment he is not aware of, or be suffering from erectile dysfunction and be too embarrassed to talk about it. It wouldn’t be a breach of confidentiality if you told the family doctor about this so he can broach the subject with your husband and look for causes of it.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.